Fast Running Blog
December 03, 2021, 04:13:16 pm *
Welcome, Guest. Please login or register.

Login with username, password and session length
News: SMF - Just Installed!
 
   Home   Help Search Calendar Login Register FAST RUNNING BLOG  
Pages: [1]
  Print  
Author Topic: Help me! I need some serious stomach advice!!  (Read 5310 times)
Nichole
Lurker

Posts: 1


WWW
« on: February 02, 2013, 09:38:28 pm »

Today was a crazy day. Kind of confusing and I will try my best to explain because I really need some help understanding my body and what I did wrong and how to avoid this. I have been running pretty good for the past year. I have ran one 1/2 marathon and am planing on running more as well as a full marathon. But after today I don't know if that is in the cards for me!! This is how my day started out. At 9am I ran a 5K in 25mins for my kids school fundraiser, then right after I ran 1 more mile with my 7 year old in the kids run, it was jog and walk nothing big.  Then about 1:00pm 6 of us girls piled in our van and my husband drove us out and dropped us off for our weekly long run. I have been running long runs for the the past several weeks increasing them by 1 mile per week.  This week I was on mile 10. When i run this long I always have GI problems and usually don't eat anything for fear of diarrhea. But i was told that by taking a S tablet, salt tablet, this will help. also after my 5K i drank some protein and had some scrambled eggs and granola bar. I took one salt tablet when I started the run and one more 30 mins. into the run. I also had one at the 5K earlier that morning.  during my 10 mile run i ate one of the energy jelly beans and towards the end of the run I ate 1 thing of caffeinated gu, which i have not had gu for a long time. i also try to stay away from caffeinated drinks because i get really bad headaches. I felt great during the run and had a lot of fun!

After the run it was not so fun! I had the worst stomachache, i was in the bathroom. I was trying to throw up. Nothing was helping! it was horrible! It lasted for hours. I finally took some Zofran that I had left over from a previous illness. my face is flushed. what is going on with me?? My body doesn't hurt or ache, my stomach is the only thing that is giving me grief. How do I avoid this or prevent this?  Help please!!

Thanks,

Nichole

 

 

Logged

Nichole
Jon Allen
Cyber Boltun
*****
Posts: 1150



WWW
« Reply #1 on: February 04, 2013, 08:19:22 pm »

Hi Nichole,
Sounds like a bit of a dilemma for you. Hopefully we can give a bit of good advice.

First, I regularly use S-caps for ultras. I can't imagine using them for any race or run shorter than 3 hours, and even then only on hot days. If you take s-caps, you're supposed to take them with a fair amount of water. And in cold weather, you take no more than one every two hours.  They are intended to help with hydration- I've never heard someone using them to help with nausea on a short run. Ultra runners use them sometimes if they are nauseous, but that is nausea from dehydration or such after a very long run.  If you took 3 scaps in a few hours, I think you had way too much salt and your body was trying to get rid of it.  Too much salt and maybe dehydration could make uou feel like crap. Honestly, scraps don't help with GI issues like that, especially at a 5k. If you're not running for 3 hrs or longer, I would strongly discourage their use. Especially for a 5k.  I run about as much as anyone on the blog, and a bottle of 100 s-caps lasts me years.  And that's including running 100 mile races in Humid South Carolina where I take 10 or 15 the whole race.

Regarding gi issues, that can be very normal. Lots of runner have them, no matter what. I do. I never, never go running without toilet paper. You can try varying your diet to see what causes it, or it could just be like me where running causes issues no matter what you eat. Learn where the port a potties and trees are!  GI issues may be caused more by what you ate yesterday than today, anyways.

That's my two cents. Questions or comments welcome. Good luck.
Logged
Michelle Lowry
Frequently Posting Member
****
Posts: 478


WWW
« Reply #2 on: February 05, 2013, 07:36:27 pm »

Hey,
So I know nothing about the salt tablets.  As anyone who runs with me knows, I get running induced movements all the time, but no one has suggested the salt tabs to me. I too run with toilet paper and where there are bushes.  I have gone to the doctor, but it is just running - induced, no separate issue.  You would think this issue would be enough for me to quit running, but I guess the running addiction runs deep.  Anyway, for half marathons and marathons, I take anti-diahreahal medications to help me not go in the race (always works for HM, have had less success in the marathon but my PR race was bathroom stop free!).  For long runs, I just like loops with bathrooms and bushes, and accommodating running buddies.   I occasionally use the meds for super long tempos, but I don't use anti-diar. more than once every two weeks because I don't want to mess up my system too much.
Logged
Sasha Pachev
Administrator
Cyber Boltun
*****
Posts: 1546



WWW
« Reply #3 on: June 04, 2013, 12:16:13 pm »

Michelle:

I have found a strong suspect for my bowel problem. It is one of the things you frequently get with spina bifida occulta, and a year ago an X-ray showed I have it in L4 (a lot) and L5 (a little). I do not think you have that - if you did you'd have a very ugly form and 80 miles a week would give you the quads of a football player, but there may be some irritation or signal interference in the spine in the regions that are responsible for bowel control. In fact, it may be related to your AS problem.
Logged
Dale
Posting Member
***
Posts: 159



WWW
« Reply #4 on: June 20, 2013, 08:27:02 pm »

When my running-induced GI issues were replaced by all the time GI issues a few years ago, I went to the doctor multiple times, to the GI specialist, got all the normal and the crazy tests, and basically wound up with an IBS-D diagnosis, which translates to "dunno why".  Long story short, some internet research a couple of months ago and I stumbled across something called Bile Acid Malabsorption as a possible cause for unexplained diarrhea.  While there is a medical test to official diagnose BAM, its not available in the US.  Good news is my doctor let me try the meds and they worked.  The meds aren't absorbed by the body and merely bind to the excess bile acid that gets into the wrong part of your digestive tract (acting as an accelerant).  Last two months have been the first time in years I haven't had to make at least one pit stop on 90% of my runs.  Something to consider if you're at or nearing the end of your rope with unexplained GI issues.

https://docs.google.com/viewer?url=http%3A%2F%2Fwww.medicine.virginia.edu%2Fclinical%2Fdepartments%2Fmedicine%2Fdivisions%2Fdigestive-health%2Fnutrition-support-team%2Fnutrition-articles%2FParrish_Oct_12.pdf
Logged
Pages: [1]
  Print  
 
Jump to:  

Powered by MySQL Powered by PHP Powered by SMF 1.1.2 | SMF © 2006-2007, Simple Machines LLC Valid XHTML 1.0! Valid CSS!